Indiana, 2014

Flood and Hail in Indiana, June 18 to 19, 2014

June 18 to 19, 2014 · NWS IND · 16 events in 12 counties and zones

With a weak boundary in the area, a band of showers and thunderstorms developed across central Indiana during the afternoon and evening of the 18th of June. Numerous severe wind reports were received, as well as a couple hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

With a weak boundary in the area, a band of showers and thunderstorms developed across central Indiana during the afternoon and evening of the 18th of June. Numerous severe wind reports were received, as well as a couple hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 18, 3:24 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 18, 3:24 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 PM EDT WED JUN 18 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 304 PM EDT WED JUN 18 2014

WARM AND HUMID PATTERN WITH SURFACE FRONT SETTLING SOUTH INTO AND
THROUGH CENTRAL INDIANA BETWEEN TONIGHT AND FRIDAY NIGHT POSES
INCREASED RISK FOR PERIODS OF ISOLATED TO SCATTERED STORMS.

WEEKEND BIT LESS HUMID AND COOLS SLIGHTLY WITH A BIT OF CANADIAN
AIR BUT ONLY SLIGHT LOWERING OF RAIN THREATS. CERTAINLY NO WASHOUT
DAYS EXPECTED BUT BEST PERIOD FOR GREATEST CHANCES AND GREATEST
AMOUNTS OF RAIN ARE WEDNESDAY EVENING INTO FRIDAY AFTERNOON.

TEMPERATURES WILL REMAIN ABOVE NORMAL THOUGH AGAIN SLIGHTLY COOLER
WEATHER EXPECTED WITH GREATER CLOUD COVER IN COMING DAYS THEN
SLIGHT FILTERING OF CANADIAN AIR INTO THE AREA THIS WEEKEND.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 304 PM EDT WED JUN 18 2014

LOOKS INCREASINGLY LIKELY BOWING LINE OF STORMS JUST NORTH OF
BLOOMINGTON ILLINOIS WILL ENTER OUR NW COUNTIES BEFORE 5PM AND
SLIDE ACROSS OUR NORTHERN TIER. WILL THUS CARRY A BRIEF PERIOD OF
LIKELY THERE OR GO SCATTERED IN WORDING. THE REMAINING ISOLATED
STORMS ALONG AND NORTH OF I-70 WILL MAINTAIN THEMSELVES WITHIN THE
HIGH DEWPOINT AND CAPE AXIS AHEAD OF THE LINE.

BEST SHEAR REMAINS WELL NORTH AND BEST TRIGGER IN SURFACE TROUGH
ALSO REMAINS WELL NORTH SO OUTFLOW BOUNDARY AND BUOYANCY HAVE
LIMITED POTENTIAL. SLIGHT CHANCE ANY OF THESE STORMS COULD PUT
OUT A SEVERE GUST AND HALF INCH HAIL UNTIL HEATING RECEDES AFTER
SUNDOWN. SHOULD LATE NIGHT MCS OCCUR...ASSOCIATED SQUALL LINE
COULD BE GUSTY BUT THOSE EARLY THIS MORNING OUT NW REMAIN BELOW
SEVERE AT MOST PLACES.

MODELS EITHER OFF ON TIMING OR INDICATE NEW THUNDERSTORM COMPLEX
WOULD DEVELOP OVER MICHIGAN THIS EVENING AND CARRY SOUTHEAST INTO
OHIO OVERNIGHT. SW TAIL OF THIS FEATURE...WHETHER IT BE WHATS OUT
THERE NOW...OR WHAT DEVELOPS THIS EVENING SHOULD CATCH OUR FAR
NORTH AND EAST CENTRAL COUNTIES WHILE SOUTHWEST AND FAR SOUTH
COUNTIES MAY MISS RAIN OUTSIDE OF ISOLATED DEVELOPING FROM TODAYS
HEAT.

EXPECTING LOW TEMPS NEAR CURRENT FORECAST TO RANGE FROM UPPER 60S
WHERE GOOD DOWNPOURS AND DOWNDRAFTS OCCUR TO LOWER 70S ELSEWHERE.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...

ISSUED AT 304 PM EDT WED JUN 18 2014

SURFACE BOUNDARY SETTLES INTO NORTHERN COUNTIES AND SHOULD BE
FOCUS OF ONGOING CONVECTION FROM OVERNIGHT OR REDEVELOPMENT FROM
REMNANTS DURING THE DAY...MAINLY IN NORTHERN AND EAST CENTRAL
COUNTIES. AS SHORTWAVE TROUGH TIED TO UPPER LOW SCOOTING ACROSS
SOUTHERN CANADA SWEEPS IN...THIS WILL CONTINUE THREAT OF SCATTERED
STORMS UNTIL SURFACE AND UPPER TROUGH PASSES THROUGH FRIDAY EVENING.

SOME DIFFERENCES IN MODELS ON HOW WELL THIS CLEARS REGION INTO
SATURDAY KEEPS LOW CHANCE THREAT FOR RAIN TO CONTINUE.

AS FOR TEMPERATURES...EXCEPT FOR SOUTHWEST COUNTIES WHICH WILL SEE
A BIT MORE SUN TO SHOOT FOR 90 THURSDAY...REMAINING AREAS WILL
HAVE ENOUGH CLOUD COVER AND SOME RAIN TO KEEP TEMPERATURES MORE
INTO MID AND UPPER 80S FOR MAXS WHILE LOWS STILL HOVER EITHER SIDE
OF 70.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

ISSUED AT 132 PM EDT WED JUN 18 2014

DONT BELIEVE CAN DO BETTER THAN REGIONAL INITIALIZATION.
CONFIDENCE IS LOW FOR TEMPERATURES AND MODERATE FOR PRECIPITATION.

MODELS DIVERGENCE STRONGLY WITH FORECASTS ALOFT OVER THE PERIOD.
STATISTICAL TEMPERATURE GUIDANCE NOT VERY CLOSE BETWEEN
AMERICAN AND EUROPEAN MODELS. CANT BE CONFIDENT WHICH WAY TO GO WITH
THE DETERMINISTIC FIELDS SO DIFFERENT.

CONFIDENCE IN PRECIPITATION FORECAST A LITTLE HIGHER. WHILE
STATISTICAL GUIDANCE DOES DIFFER SOMEWHAT BETWEEN MODELS...EITHER
WAY CHANCE POPS APPROPRIATE FOR MOST OF PERIOD.

OFTEN IN THIS SEASON ITS ASKING TOO MUCH FOR ANY MODEL TO BE MORE
PRECISE THAN CHANCE CATEGORY FOR POPS IN LONGER TERM.
HOWEVER...MODEL DIFFERENCES ARE SUCH THAT IF THEY CONTINUE WE WILL
EVENTUALLY SEE MAJOR DIFFERENCES IN THEIR PRECIP FORECASTS.

&&

.AVIATION /DISCUSSION FOR 182100Z IND TAF UPDATE/...

ISSUED AT 424 PM EDT WED JUN 18 2014

WITH SMALL STORMS NEARBY KEPT VCTS IN THROUGH 00Z. OTHERWISE...ADDED
WIND GUSTS TO 22 KNOTS PER LATEST OBSERVATION.

PREVIOUS DISCUSSION FOLLOWS...

DIFFICULT FORECAST.

VFR MOST OF PERIOD...BUT ISOLATED THUNDERSTORMS THIS AFTERNOON AND
MORE WIDESPREAD THUNDERSTORMS MOVING IN FROM NORTH LATE TONIGHT.
BRIEF IFR AND GUSTY WINDS POSSIBLE IN HEAVY RAIN IN STORMS.

TIMING OF STORMS SO UNCERTAIN ONLY OPTIONS ARE TO HAVE AT LEAST
VCTS ALMOST ALL THE TIME IN TAFS...OR TO AVOID MENTIONING THUNDER
FOR NOW AND WAIT UNTIL ITS POSSIBLE TO BE MORE SELECTIVE. WHILE
HAVE DECIDED WAIT UNTIL CAN BE MORE PRECISE. PILOTS SHOULD BE
READY FOR QUICK UPDATES AS SITUATION EVOLVES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TUCEK
NEAR TERM...TUCEK
SHORT TERM...TUCEK
LONG TERM....JK
AVIATION...JK/MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 18, 3:20 AM EST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 AM EDT WED JUN 18 2014

INZ021-028>031-035>049-051>057-060>065-067>072-190830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
420 AM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE. SOME STORMS MAY BE SEVERE.

HAZARDS: DAMAGING WINDS...LARGE HAIL...LIGHTNING...HEAVY RAIN.

TIMING: THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SEVERE STORMS
MAINLY 500 PM TO 200 AM.

DISCUSSION: CHANCES FOR THUNDERSTORMS WILL INCREASE THIS AFTERNOON
FROM NORTH TO SOUTH...WITH STORMS POSSIBLE ALL AREAS DURING THE
NIGHT. SOME OF THE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON
INTO THE EARLY PART OF THE OVERNIGHT. HOT AND HUMID CONDITIONS
WILL CONTINUE TODAY WITH HEAT INDEX VALUES IN THE MID TO UPPER
90S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THURSDAY INTO NEXT WEEK. AT
THIS TIME SEVERE STORMS ARE NOT EXPECTED. LIGHTNING AND HEAVY RAIN
ARE POSSIBLE WITH ANY THUNDERSTORM.

DISCUSSION: UPPER LEVEL DISTURBANCES AND A COUPLE OF COLD FRONTS
WILL KEEP THE CHANCES FOR THUNDERSTORMS IN THE FORECAST FOR THE
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The Indianapolis radar (KIND), 119 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 18, 3:33 PM EST
Where
Warren County, Rainesville
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.420, -87.320

A viewer reported a healthy tree snapped in a yard. The winds were estimated at 50 mph.

Thunderstorm Wind, Marion

When
June 18, 4:15 PM EST
Where
Marion County, 1.23 mi NNW of Camby
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.687, -86.325

A tree was downed on Interstate 70 West, just past the airport.

Thunderstorm Wind, Hamilton

When
June 18, 5:00 PM EST
Where
Hamilton County, 1.74 mi NW of Carmel
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.000, -86.150

Shingles were damaged on some roofs due to strong thunderstorm wind gusts. Several small tree limbs were downed as well.

Thunderstorm Wind, Hamilton

When
June 18, 5:03 PM EST
Where
Hamilton County, 2 mi NW of Fishers
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
39.990, -86.047

Several trees and numerous limbs were downed from 131st to 146th Streets and from Hazel Dell Parkway to River Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Randolph

When
June 18, 5:10 PM EST
Where
Randolph County, 0.53 mi E of Lynn
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
40.050, -84.940

Trees, near this location, were snapped or uprooted due to damaging thunderstorm wind gusts. The Lynn Police/Fire Department reported a tree down on a house.

Thunderstorm Wind, Shelby

When
June 18, 5:17 PM EST
Where
Shelby County, 0.92 mi W of Freeport
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.669, -85.747

Trees and tree limbs were reported down in an area from County Roads 850 North to 1200 North and east to 200 East.

Thunderstorm Wind, Shelby

When
June 18, 5:17 PM EST
Where
Shelby County, 1.27 mi ENE of London
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.640, -85.900

High tension lines were downed with the insulators broken off the poles due to damaging thunderstorm wind gusts. Also, one carport was blown about 75 yards out into a farm field.

Thunderstorm Wind, Henry

When
June 18, 5:25 PM EST
Where
Henry County, 1.59 mi E of Mt Lawn
Measured
48 kt (55 mph) estimated gust
Property damage
$800
Reported by
Trained Spotter
Coordinates
39.900, -85.400

Five 4 to 6-inch diameter tree limbs were blown down due to strong thunderstorm wind gusts from trees estimated to be over 100 feet tall.

Thunderstorm Wind, Rush

When
June 18, 5:30 PM EST
Where
Rush County, 1.74 mi NW of Henderson
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.690, -85.540

Several trees were downed on county roads due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Henry

When
June 18, 5:31 PM EST
Where
Henry County, 2.53 mi WSW of New Castle Sky Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
39.850, -85.360

Trees and power lines were downed in this location due to damaging thunderstorm wind gusts. Lightning also struck a house. No information on damages was received.

Thunderstorm Wind, Tippecanoe

When
June 18, 10:07 PM EST to 10:09 PM EST
Where
Tippecanoe County, 2.52 mi ENE of Klondyke
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.490, -86.910

Damaging thunderstorm wind gusts estimated at 50 to 60 mph were observed for several minutes in this location. The power was flickering as well.

Thunderstorm Wind, Carroll

When
June 18, 10:20 PM EST
Where
Carroll County, 2.34 mi W of Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.602, -86.745

A spotter reported trees down on Tecumseh Bend Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Howard

When
June 18, 10:36 PM EST
Where
Howard County, Kokomo
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.480, -86.130

A 64 mph thunderstorm wind gust was measured in this location.

Flood, Howard

When
June 18, 10:36 PM EST to June 19, 12:00 AM EST
Where
Howard County, 0.09 mi NW of Kokomo to 0.12 mi NNE of Kokomo
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
40.481, -86.131

Ponding of water on roads was reported in Kokomo. The location of this event was estimated.

Hail, Madison

When
June 18, 11:05 PM EST to 11:06 PM EST
Where
Madison County, 0.87 mi NW of Elwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.280, -85.840

Hail, Boone

When
June 18, 11:24 PM EST to 11:26 PM EST
Where
Boone County, 2.11 mi NW of Eagle Vlg
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.970, -86.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530091, 530109, 530157, 530173, 530194, 530132, 530143, 530189, 530161, 530210, 527380, 530217, 527382, 530218, 527313, 527314.